KETEK

KETEK

What is Ketek?

Ketek, also known as telithromycin, is an antibiotic indicated for use in treating acute exacerbation of chronic bronchitis, acute bacterial sinusitis and community acquired pneumonia, including pneumonia caused by resistant strep infections. It is extensively used in many other countries and was approved for use in the United States in April 2004.  Doctors have written an estimated 6 million prescriptions since its approval.

What are the Dangers Associated with Ketek?

In 2006 there were reports of patients who experienced serious liver toxicity following administration of Ketek. These reports to the FDA included cases of serious liver injuries, acute liver failure and deaths in patients having been treated with this drug.

FDA Warnings:

In January 2006, the FDA was continuing to evaluate the issue of liver problems associated with telithromycin to determine if labeling changes or other actions were warranted.

In June 2006, the FDA completed its safety assessment of Ketek and determined that additional warnings were required. They advised doctors and patients to be on the alert for signs and symptoms of liver problems. Patients experiencing such signs or symptoms should discontinue Ketek and seek medical attention, which might include liver function tests.

In February 2007, the FDA warned healthcare professionals of revisions, including a black box warning (the sternest warning available) and approved indications for the drug. The warnings were strengthened for liver injury, loss of consciousness and visual disturbances. It also contraindicated the usage of the drug in patients with myasthenia gravis, a chronic condition that causes muscles to tire and weaken. Two of the three previously approved indications, acute bacterial sinusitis and acute bacterial exacerbations of chronic bronchitis , were removed as the risks no longer outweighed the benefits for these conditions.

The FDA has come under scrutiny regarding Ketek. A US Senate committee report in December 2006 concluded that the agency failed to inform expert advisors reviewing Ketek that a large safety study was flawed by research misconduct. Nonetheless, the drug has not been recalled and remains on the market. Patients on Ketek should remain vigilant and watch for the signs and symptoms of liver failure.

Signs and Symptoms of  Liver Problems:
You should contact your healthcare provider immediately if you notice any of the following:
 Signs and symptoms of liver problems:
  jaundice (yellowing of the skin or eyes)
  dark colored urine
  clay colored feces
  skin that bruises easily
  exhaustion and fatigue 
  loss of appetite
 Other important signs or symptoms:
  burning of the eyes
  blurred or double vision
  nausea 

If you have experienced any of these symptoms, call your doctor immediately and then call us. Legal council could be critical for those suffering from liver injuries linked to Ketek.

Jim Keller
Partner at Keller & Keller

Request Free Consultation

Complete the short form next and we'll be in touch within 12 hours.
Free Case Analysis
We've helped injured people and their families for over 75 years.
Learn More About Spinal Injuries
Learn More About Burn Injuries